Nexplanon : what they don't tell you

Hi girlies :)

If you're reading this, it's probably because you're either considering the nexplanon implant, or you have it and are discovering that you have been lied to. It's no secret that patients are not told everything about medicines, and the nexplanon implant is a pretty lucrative deal for the NHS to have.

On the face of it, the contraceptive implant is like a perfect solution to a problem. No pills, no impact on your fertility, no stress of forgetting them, getting repeat prescriptions.... you just get it inserted and you're baby-proofed for 3 years; when you can either have it removed and change to the pill, or nothing if you're ready to try and conceive. You can also continue with nexplanon for a further 3 years if you so wish.

On 30th April 2013, I had nexplanon fitted for the second time. I had previously been using depo provera for two and a half years with absolutely no problems in terms of immediate side-effects. Of course, the damage to my bones was of concern after this length of time so I had to stop, much to my dismay! I opted for nexplanon as the next course of action. The combination of two and a half years of depo, plus nexplanon now being in my system sent my body into over-drive, and gave me the worst 6 months of my life.

No-one thought to warn me of the potential impact of such a change happening to my body. At that time, I was pretty oblivious to the level of impact these hormonal contraceptives can have on you.

It took my body a good 6-9 months to recover from the depo, once it had stopped. I bled constantly, with perhaps 12-18 hours respite once in a while. Of course, this made for a miserable existence. I was in a great deal of pain, and was prescribed mefenamic acid which helped somewhat. After talking to my boyfriend, we agreed that my body needed time to recover entirely and get back to normal before we tried with a different form of hormonal contraception. My GP was very understanding and agreed that I had a valid argument for wanting the implant out.

Most GPs will ask that you give it a chance to settle into your system, which generally means you have to have 6 months under your belt, maybe 4 if you're having really bad problems. Why? Well, nexplanon implants aren't cheap. In most settings, it is GPs that carry out the insertion and removal procedure, and their time is obviously costly.

So. The second time around I was prepared and had done a lot of reading. I had to go through the same counseling procedure as before, and it was this time I noticed that the nurse practitioner was not telling me everything. Nexplanon themselves list acne, breast tenderness and pain, weight changes, headaches and irregular bleeding as side-effects on their website. Most concerning, is that patient.co.uk completely deny any relationship between nexplanon and these side-effects: "There is no evidence that women with an implant in put on weight. It is also not associated with an altered sex drive or mood changes."

Thankfully, netdoctor.co.uk very clearly lists side-effects, and does not attempt to deny them. Another very useful resource was netmums.com! Forums are amazing for getting advice and information, especially for contraceptives and other medicines.

It was while reading these forums, and others like it that I stumbled across along the way, that I realised all these upsetting changes to my body were more than likely attributed to the nexplanon implant. I wasn't alone and it wasn't in my head. Most importantly, there was a solution.

Looking back at my blog posts, I noticed quite early on that weight gain was hitting me like a train. Once my psychiatric medications started to increase, it felt more logical that they would be responsible. Now, I think that the combination of high-dose venlafaxine and quetiapine in combination with nexplanon resulted in the drastic and sustained changes to my body shape and overall weight. 

My typical day-to-day diet would not be responsible for 20 kilos of gain in less than a year. I can't even comprehend the amount of calories I'd need to eat for that to happen... Needless to say, this is incredibly distressing, terrifying and I am ashamed of my body. I have huge stretch marks, none of my clothes fit, my skin has rolls and I am always bloated. My boobs have exploded to a 36DD and are still going. I'm a size 14(ish) and nothing about this is ok. I don't recognise myself most of the time. 

I have chest pains. My back hurts. My digestive system is a mess. I haven't had a period in 6 months, but I get all the classic PMS symptoms on an almost 3 week cycle. I'm always hungry, but I make sure to snack on fresh fruit and vegetables, and low calorie things like Metcalfes Topcorn. My skin is a disaster zone. I get anxiety attacks and horrible bouts of nausea. My boobs hurt so much. I am a giant gross water balloon and the anorexia voice is making itself known again. 

That is the final straw. This sodding thing is coming OUT. My medications can't work if I'm so miserable because of how fat I am. Let's not deny it here. Look back at my old posts. I'm so, so ashamed. 

On Wednesday 8th January I am having the implant removed, and this date really cannot come fast enough. I want to feel like myself again. 

If you've had problems with nexplanon, or have had a very positive experience, please share in the comments! The more information that's out there the better. I hate the thought of all this sneaking up on another person!!

Samantha Nicholls. Powered by Blogger.

FOLLOW

Back to Top